Health Stories: “The Price I Must Pay for Being Cured of My Tumor”

July 1, 2009 at 5:49 pm 9 comments

I almost didn’t recognize Paul S. when I saw him with no hair looking rather gaunt. He told me about his cancer and about his experiences with treatment, which included side effects during chemotherapy of potentially permanent hearing loss and numbness in his hands and feet. Paul felt like he had to do his own research because he was not “getting satisfactory answers from my treatment provider”. Here is his story:

I was diagnosed with a germ cell tumor and endured nine weeks of chemotherapy. I was advised of the side effects of the three chemo drugs in a very routine way, emphasizing the nausea, but not dwelling on the other effects, and not really mentioning that some side effects could be permanent.

One of the three drugs was Cisplatin (cisplatinum), a complex compound that includes platinum. During the first round of chemo, I experienced a high-frequency hearing loss. While I could still function in terms of hearing and speaking to other people, I was very aware of the loss in listening to music and even the normal background of everyday sounds – sounds were not as crisp as they had been.

I consulted my oncologists, one of whom said that this was a known side effect of Cicplatin, and that most people recovered their hearing when the drug therapy ended. I asked what he meant by “most”. He replied, “About 70 percent.” Now 70 percent may be “most” to him, but it sure isn’t to me.

From the beginning of my illness, I had started broadcasting news of my illness and treatment via e-mail to interested friends – an opt-in list after the first broadcast. One of the friends replied to my news of hearing loss with research and experience that his mother had acquired in dealing with a similar issue. This spurred me to do some investigation of my own, and it wasn’t hard to find lots of information on Cisplatin with a simple Google search.

What I learned is that Cicplatinhas been used for chemotherapy treatment for several decades, that the hearing loss side effect has been well known for most of that time, and that somewhat extensive research has been done on the nature of the effect and on ways to protect the body from the side effect while still getting tumor-reducing effects from the drug. The drug continues to be used because it has proven highly effective in killing tumor cells with otherwise not-too-awful side effects.

The bottom line is that there is no known way to avoid the hearing loss while still getting the tumor-reducing effect. The hearing loss effect *is* dose-dependent. Armed with this information, I insisted what my oncologist reduce the dose of this drug, and after discussion of the tradoffs, we reduced the dose by 15% for the second and third cycles of chemotherapy.

My hearing recovered somewhat toward the end of the first cycle. Each cycle consisted of five days of Cisplatin and two other drugs, followed by two weeks of one-day-per-week of just one of the drugs (not Cisplatin). So I got Cicplatin for five days, then was off of it for two weeks – one cycle. The loss was somewhat less during the second cycle, but also less recovery, and similarly for the third cycle.

At this point I have what is considered to be a permanent high-frequency hearing loss, accompanied (as expected) by mild ringing (tinitus). It apparently is the price I must pay for being cured of my tumor. I am angry about the loss, but have no target for my anger.

Chemo ended in mid April. During treatment I went through a spell of peripheral neuropathy- numbness in my hands and feet, another known side effect of Cicplatin. The numbness lessened over time, and shortly after chemo ended, I had some residual numbness in my feet but none in my hands. However, in the last two weeks, the numbness has worsened in my feet and has returned to my hands. My oncologist is at a loss to explain why the neuropathy should suddenly worsen weeks after I stopped receiving the drug that supposedly caused it. So I will be continuing my own research since I am not (so far) getting satisfactory answers from my treatment provider.

That’s the story so far. My tumor has gotten substantially smaller, almost to the vanishing point (according to PET scans), but I am not yet officially in remission. The numbness is not painful, but is quite annoying, and it’s worrisome because it shouldn’t be getting worse now. (P.S., private correspondence, 7/31/08).

Paul S. is doing well. As an update he said:

My health is good now. As of the last CT scan in January, there was nothing left of the tumor but scar tissue. I have another scan a week from now as a precaution.

My hearing may have improved slightly – the tinnitus is less, and I don’t get the distortion with loud sounds that I was getting. As for frequency response, well, at my age, there is going to be some high-frequency loss anyway. I know there is still a reduction in high frequencies, but I can’t say for sure at this point whether it is age or chemo. (P.S., private correspondence, 7/6/09).

I told Paul I hope he wasn’t offended that I called him gaunt and he said, “I’m sure I did look ‘gaunt’ when you saw me then – I certainly FELT gaunt.” One so often struggles with what is the right thing to say or how to hide the surprise, or even shock, one feels when seeing someone who looks very different than the last time you saw him or her.

Entry filed under: health. Tags: , , , , .

Health Stories: Asking the Doctor a Question Armed with the Answer How Useful Are Online Health Quizzes?

9 Comments Add your own

  • 1. Julia  |  January 1, 2014 at 3:10 am

    Hey! Do you know if they make any plugins to assist with Search Engine
    Optimization? I’m trying to get my blog to rank for
    some targeted keywords but I’m not seeing very good results.
    If you know of any please share. Many thanks!

    Reply
  • […] I ran into Paul S. not knowing he had cancer, I barely recognized him and struggled with what to say. “What happened?” didn’t seem […]

    Reply
  • 3. What to say to a person who is sick | HealthRotate  |  September 26, 2010 at 4:13 am

    […] I ran into Paul S. not knowing he had cancer, I barely recognized him and struggled with what to say. “What happened?” didn’t seem […]

    Reply
  • 4. shailenago  |  June 3, 2010 at 5:27 am

    Well, it’s amazing. The miracle has been done. Hat’s off. Well done, as we know that “hard work always pays off”, after a long struggle with sincere effort it’s done.
    ——–
    mark gibs
    Medical Health Blog

    Reply
  • 5. Tinnitus Treatments  |  December 12, 2009 at 6:24 pm

    very nice article, one such symptoms which occur after hearning loud sounds or after concert is tinnitus, often known as ringing ears and tinnitus treatment is a costly affair. tumour and other ailments are different one..

    BTW good and nice information

    Reply
  • […] I spoke to Paul S., who said, “The medical people I’ve worked with lately have been pretty good about […]

    Reply
  • […] 7, 2009 When I ran into Paul S. not knowing he had cancer, I barely recognized him and struggled with what to say. “What happened?” didn’t seem appropriate, […]

    Reply
  • 8. Susan  |  July 2, 2009 at 6:39 am

    Delayed onset CIPN (chemotherapy induced peripheral neuropathy) is not at all uncommon – it is referred to as “coasting”. Side effects can continue to worsen after the end of chemotherapy treatment up to 4 or 5 months. Depending on the extent of nerve damage, recovery may take up to 2 years, and even then may only be partial. As someone who has suffered this I can say that yes – it is extremely frustrating (and can be painful, especially at night). A good neurologist should be able to assess your level of nerve damage and assist in your treatment. Best wishes and God Bless you in your journey.

    Reply
    • 9. Paul S.  |  July 7, 2009 at 6:31 am

      Susan, thanks for your added information and encouragement. I did in fact consult a neurologist several times over a period of the year following the end of chemo. The neuropathy did not get any worse after the delayed change I mentioned – nor any better. I’ve learned to mostly ignore it, which is easy for me because it’s never been painful nor limited my activity. The neurologist didn’t have much encouragement other than – as you say – it MIGHT get better eventually. -Paul S.

      Reply

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Trackback this post  |  Subscribe to the comments via RSS Feed


Lisa Gualtieri, PhD, ScM

Lisa GualtieriLisa Gualtieri is Assistant Professor at Tufts University School of Medicine in the Department of Public Health and Community Medicine. She is Director of the Certificate Program in Digital Health Communication. Lisa teaches Designing Health Campaigns using Social Media, Social Media and Health, Mobile Health Design, and Digital Strategies for Health Communication. Contact Lisa: lisa.gualtieri@tufts.edu

@lisagualtieri


%d bloggers like this: